Alert archive / Ohio / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Wilmington, OH

June 12, 2008Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 12, 2008, 6:35 PM EDT for Franklin County, Ohio. It was in force for 115 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2008, 6:35 PM EDT (22:35 UTC)
Expired
Jun 12, 2008, 8:30 PM EDT
In force
115 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 94 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:54 PM EDTHEAVY RAIN 0Columbus, OH1.51 INCHES TO AROUND 2 INCHES OF RAIN FELL IN DOWNTOWN AREA.
Jun 12, 6:54 PM EDTHEAVY RAIN 1.51Columbus, OH1.51 INCHES TO 2.00 INCHES OF RAIN HAS FALLEN IN THE CITY.
Jun 12, 6:58 PM EDTFLASH FLOODColumbus, OHFLOODING OF DOWNTOWN AREA OF COLUMBUS OHIO.
Jun 12, 7:00 PM EDTFLASH FLOODColumbus, OHAUTOMOBILES FLOATING ON BROAD STREET JUST WEST OF DOWNTOWN COLUMBUS.
Jun 12, 7:30 PM EDTFLASH FLOODColumbus, OHSTATE ROUTE 315 UNDER SEVERAL FEET OF WATER AND CLOSED JUST NORTH OF BROAD STREET INTERCHANGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 122237
FFWILN
OHC049-130030-
/O.NEW.KILN.FF.W.0023.080612T2235Z-080613T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL OHIO...

* UNTIL 830 PM EDT.

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL ACROSS THE        
  WARNED AREA. AMATEUR RADIO REPORTED FLOODING IN DOWNTOWN COLUMBUS  
  AT 630 PM. RADAR ESTIMATED THAT UP TO TWO INCHES OF RAIN HAD       
  FALLEN SINCE 530 PM.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  ONE TO TWO INCHES POSSIBLE THROUGH 830 PM EDT. RUNOFF FROM THIS    
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BEXLEY...
COLUMBUS...DUBLIN...GAHANNA...GROVE CITY...HILLIARD...UPPER ARLINGTON
AND WESTERVILLE.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3986 8282 3986 8325 4011 8320 4011 8318
      4012 8317 4014 8314 4012 8277
TIME...MOT...LOC 2235Z 180DEG 0KT 3996 8299

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 5:55 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 12, 5:55 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT THU JUN 12 2008

.SYNOPSIS...
A COLD FRONT OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST INTO
THE LOWER OHIO VALLEY ON FRIDAY AND ACROSS THE REGION FRIDAY
NIGHT INTO SATURDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE
REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION STARTING TO DECREASE IN COVERAGE. ADJUSTED POPS
ACCORDING TO RADAR IMAGE.

STILL EXPECT CONVECTION TO DIE LATER THIS EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
MODELS HAVE SLOWED THE EWD PROGRESSION OF CDFNT THAT IS ACRS THE
UPR MS VLY. HOWEVER ATMOSPHERE DURING THE DAY BECOMES UNCAPPED AND
UNSTABLE. CAPES ARE FORECAST TO REACH AROUND 1500 J/KG IN THE
WEST. EXPECT ON SCT AFTN CONVECTION DUE TO LACK OF ORGANIZED
LIFT...SO LOWERED POPS TO CHC.

BEST CHANCE FOR TSTM WILL BE FRIDAY NIGHT INTO EARLY SATURDAY AS
THE FNT MOVES ACRS THE FA. MODEST DEEP LAYER SHEAR AND GOOD
INSTBY MAY FAVOR STRONG STORMS OVERNIGHT...ESPECIALLY ACROSS THE
NORTHWEST HALF OF THE FORECAST AREA. PRECIP AND CLOUDS GRADUALLY
CLEAR FROM THE NORTHWEST ON SATURDAY IN THE WAKE OF THE FRONT.
HIGH PRESSURE BUILDS INTO THE FA SAT AFTN.

SINCE POPS WERE LOWERED FRI...LEANED TOWARDS THE WARMER MAV FRO
HIGH TEMPS. WITH TSTM MOVG THRU THE FA FRI NGT...WENT TOWARDS THE
WARMER END OF GUIDANCE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE ON SUNDAY WILL BE OVERCOME WITH A COLD FRONT THAT
WORKS THROUGH OVERNIGHT AND MORESO ON MONDAY. MODELS ARE SHOWING THE
BEST FORCING TO OCCUR WITH THE COMBINATION OF THE SFC AND UPPER LOW
MORE TOWARDS MI AND THE SERN GTLKS...LEAVING PASSING SHOWERS OVER
THE CWA AND LOWER OHVLY. THIS COULD TURN THE OTHER DIRECTION AND
GIVE THE CWA SOME STRONG STORMS...BUT MODELS ARE CONSISTENT WITH
KEEPING THE WORST TO THE NORTH FOR THIS PERIOD. CURRENT FCST HANDLES
THIS WELL BUT I CAN IMPROVE BY CUTTING OUT POPS MON NIGHT IN THE
PROGRESSIVE FLOW.

MODELS ARE IN FAIR AGREEMENT WITH CLOSED UPPER LOWS ALONG THE NW AND
NE COASTS AND RIDGING OVER THE HEARTLAND. THIS RESULTS IN NW FLOW
ALOFT IN THE OHVLY AND SFC FEATURES LEAN HEAVILY TOWARDS A BUILDING
AND STRENGTHENING HIGH WITH NRLY FLOW FOR THE LAST SEVERAL PERIODS
OF THE FORECAST. THIS RESULTS IN MORE CLEAR SKIES WITH SOME HIGHER
CLOUDS SPILLING THROUGH ON OCCASION...TEMPERING HIGH TEMPERATURES
AND ALLOWING FOR BETTER CHANCES OF RADIATIONAL COOLING.

TEMPERATURES FOR DAY 4 MON SHOULD BE RIGHT AROUND NORMAL WITH LOWS
AROUND 60 OR IN THE LOW 60S AND HIGHS IN THE LOW TO MID 80S. THIS IS
THE TRANSITION PERIOD WITH A COLD FROPA LEADING TO THE NEXT
DOMINATING WX PATTERN OF HIGH PRESSURE. A SLIGHT LOWERING OF MINS ON
DAY 5 TUES. THIS LEADS TO DAYS 5 THROUGH 7 EXHIBITING COOLER AND
DRIER CONDITIONS WITH MAXES IN THE MID 70S AND OVERNIGHT LOWS
DROPPING INTO THE MID 50S. GENERALLY COOL...DRY...AND OVERALL
PLEASANT WX UNDER HIGH PRESSURE.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN
APPALACHIANS WILL MOVE OFF THE MID ATLANTIC COAST BY 00Z SATURDAY.
AT THE SAME TIME...A DEEP UPPER LEVEL TROF WILL MOVE FROM THE
NORTHERN/CENTRAL PLAINS TO THE MID/UPPER MISSISSIPPI RIVER VALLEY.
A COLD FRONT WILL ACCOMPANY THIS UPPER LEVEL TROF...REMAINING WELL
WEST OF THE TAF SITES THROUGH 18Z FRIDAY.

MOISTURE FUNNELING NORTH/NORTHEAST AROUND AFOREMENTIONED UPPER
HIGH AND UPPER LOW MAY RESULT IN AN ISOLATED LATE AFTN/EARLY
EVENING SHOWER OR THUNDERSTORM ACROSS THE REGION. HAVE PLACED A CB
CLOUD DESCRIPTORS AT KCVG...KLUK...KILN AND KDAY TO INDICATE THE
POSSIBLE ISOLATED ACTIVITY. ONCE THE SUN SETS...AIRMASS WILL
STABILIZE ONCE AGAIN...LEAVING SOME SCATTERED TO LOCALLY BROKEN
MID CLOUDS.

ON FRIDAY...DEEPER MOISTURE ENTRENCHED ACROSS THE REGION...ALONG
WITH DAYTIME HEATING...WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY AFTER 16Z. SINCE THE CHANCE FOR SHOWERS OR
THUNDERSTORMS IS OWARD THE END OF THE CURRENT TAF PERIOD...HAVE
OPTED TO LEAVE OUT FOR NOW. NEXT TAF FORECAST WILL LIKELY HAVE TO
INCLUDE A VCTS OR TEMPO GROUP FOR THUNDERSTORMS DURING FRIDAY
AFTERNOON.

VFR CONDITIONS ARE EXPECTED...EXCEPT OUTSIDE THUNDERSTORMS WHERE
LOCAL MVFR CONDITIONS MAY OCCUR. KLUK MAY EXPERIENCE A BRIEF PERIOD
OF RIVER VALLEY FOG BETWEEN 08Z AND 11Z.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY NIGHT INTO
SATURDAY MORNING.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...HICKMAN
Hazardous weather outlook, Jun 12, 4:35 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
435 AM EDT THU JUN 12 2008

INZ050-058-059-066-073>075-080-KYZ089>095-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-130900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-
MONTGOMERY-GREENE-BUTLER-WARREN-HAMILTON-
435 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY EVENING INTO EARLY
SATURDAY MORNING AS A COLD FRONT MOVES IN FROM THE WEST. A FEW OF
THESE STORMS MAY BE STRONG OR SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ096>100-OHZ045-046-054>056-063>065-072>074-078>082-088-130900-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-
HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
435 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 2:44 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
244 PM EDT THU JUN 12 2008

INZ066-073-074-121915-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-
244 PM EDT THU JUN 12 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY...
NORTHWESTERN DEARBORN AND SOUTHERN FRANKLIN COUNTIES THROUGH 315 PM
EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MILAN...MOVING NORTH AT 12 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
WEISBURG...SUNMAN...PENNTOWN...PEPPERTOWN...NEW ALSACE...
LAWRENCEVILLE...ST. LEON...OLDENBURG...CEDAR GROVE AND BATESVILLE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 12, 5:31 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT THU JUN 12 2008

OHZ054-055-122230-
MADISON OH-FRANKLIN OH-
531 PM EDT THU JUN 12 2008

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND NORTHERN MADISON
COUNTIES THROUGH 630 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL LOCATED ALONG A LINE
FROM NEAR WEST JEFFERSON NORTHEAST TO NEAR HILLIARD AND DUBLIN...
MOVING NORTHEAST AT 24 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE NORTHERN AND WESTERN PORTIONS OF THE COLUMBUS METRO AREA WILL BE
AFFECTED BY THESE STORMS INCLUDING...VALLEYVIEW...HILLIARD...MARBLE
CLIFF...GRANDVIEW HEIGHTS...UPPER ARLINGTON...COLUMBUS...DUBLIN...
BEXLEY...RIVERLEA...WHITEHALL...WORTHINGTON AND MINERVA PARK.
DOWNTOWN COLUMBUS MAY BE IMPACTED BY 6 PM.

MOTORISTS ALONG INTERSTATE 270 BETWEEN MILE MARKERS 5 AND 27...
INTERSTATE 70 BETWEEN MILE MARKERS 75 AND 100 AND INTERSTATE 71
BETWEEN MILE MARKERS 108 AND 121 WILL BE AFFECTED.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RYAN
Special weather statement, Jun 12, 6:03 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
603 PM EDT THU JUN 12 2008

OHZ046-056-122245-
LICKING OH-DELAWARE OH-
603 PM EDT THU JUN 12 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DELAWARE AND
NORTHWESTERN LICKING COUNTIES THROUGH 645 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HARTFORD...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
JOHNSTOWN...SUNBURY AND HARTFORD.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:15 PM EDTSevere Thunderstorm WarningILNFranklin45 min
Jun 12, 6:38 PM EDTAreal Flood AdvisoryILNDelaware, Licking2 hr
Jun 12, 6:42 PM EDTAreal Flood AdvisoryILNMadison93 min
Jun 12, 6:56 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking48 min

Nearby

Flash Flood Warnings in Ohio, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.